Health & Lifestyle

PSYCHIATRISTS have started prescribing Ozempic and Wegovy to offset weight gain from anti-depressants and antipsychotics – despite weight loss shots’ links to suicide

  • Anecdotal reports of suicidality not yet been backed up by data but are ‘credible’
  • Wegovy and Ozempic trials excluded suicidal people so the link was not studied
  • READ MORE:  People after Ozempic, Wegovy go to med spas and pay hundreds

Some psychiatrists have begun doling out Ozempic to offset weight gain caused by antipsychotics and antidepressants.

A probe into 13 leading mental health facilities nationwide found that nearly half were recommending the diabetes drug-turned-fat-loss jab for their patients.

Some drugs used to treat schizophrenia, anxiety and depression change the way the brain and hormones work together to control people’s appetite – in extreme cases, causing patients to gain up to 70lbs.

But there are growing concerns about the side effects of Ozempic and its sister drug Wegovy, which have been linked to a small but unproven risk of suicidal thoughts.

At the same time, massive enthusiasm for the injections for weight loss, has led to a dangerous shortage for diabetics who need them to manage their condition.

Dawn Heidlebaugh, a mother-of-four from Ohio, said taking Ozempic left her feeling suicidal (pictured)

Dawn Heidlebaugh, a mother-of-four from Ohio, said taking Ozempic left her feeling suicidal (pictured)

Wegovy is a sister drug to Ozempic, originally approved to help treat type 2 diabetes. Wegovy is a higher dose that has been approved specifically to treat overweight and obesity

Wegovy is a sister drug to Ozempic, originally approved to help treat type 2 diabetes. Wegovy is a higher dose that has been approved specifically to treat overweight and obesity

Seven of the facilities reported their clinicians were not prepared to prescribe the injectable obesity treatments yet, citing unknowns about safety and side effects, according to the New York Times.

One of the patients who was prescribed it by her provider is 35-year-old Amanda Romero from North Carolina.

She was taking the antidepressant Lexapro before switching to Prozac and said the medications helped quell her intrusive thoughts about the well-being of her daughter who was undergoing cancer treatment.

But no matter how many miles she logged on her Peloton or on walks around her neighborhood, she could not drop the weight she had gained on the medication, which ended up at a grand total of 70lbs.

She said: ‘I just felt like, what happened to me?’

The Wegovy that she was prescribed in February for her medication-related weight gain made her so nauseous that she took a pregnancy test. Despite the discomfort, she did end up losing all the weight.

Clinical trials for Wegovy and Ozempic, both versions of semaglutide but different dosages, screened for depression, anxiety, and suicidal thoughts or behavior, meaning all patients with those conditions were excluded.

At the same time, Wegovy’s drug information label does include a small section that reads: ‘Suicidal behavior and ideation have been reported in clincal trials with other weight management products. Monitor patients treated with WEGOVY for the emergency and worsening of depression, suicidal thoughts or behavior, and/or any unusual changes in mood or behavior.’

The label also said patients should immediately stop taking the medications if they being to experience these symptoms.

Novo Nordisk, which manufactures Ozempic, says in its warnings leaflet that patients on the drug may also experience suicidal thoughts

Novo Nordisk, which manufactures Ozempic, says in its warnings leaflet that patients on the drug may also experience suicidal thoughts

Reports of the drugs increasing suicidality are purely anecdotal, but the European Medicines Agency launched an investigation over the summer into the link between obesity drugs and suicidality after three patients in Iceland reported suicidal thoughts or thoughts of self-harm.

Dr Ilana Cohen, a psychiatrist at Sheppard Pratt in Maryland, told the New York Times that neither she nor her colleagues will prescribe the jabs to their patients because of the link uncovered in Europe, adding that ‘these medications really were not studied well or designed for this population.’

Similar reports in the US have received more attention in recent months and are piling up in the Food and Drug Administration’s adverse reactions reporting database.

A total of 265 reports of suicidal thoughts and depression from people taking these or related medicines have been received by the FDA’s Adverse Event Reporting System (FAERS), and 36 of these reports describe a death by suicide or suspected suicide, according to Reuters.

The FDA carefully analyzes the reports in order to find a possible pattern between suicidality and the drugs or if those symptoms are driven by another factor.

Losing weight typically causes a boost in confidence and pride. Being physically healthy more often than not improves one mental health. At the same time, people who have obesity are estimated to be at 55 percent greater risk of developing depression over the course of their life compared to non-obese people.

Among those patients was 22-year-old Lisa Wood, also from North Carolina. She lost 70 pounds on Wegovy, but experienced suicidal thoughts the whole time.

Ms Wood said: ‘I was driving and thought: “What if I just jerked the wheel while on this bridge? It didn’t occur to me that it was Wegovy.’

Another patient who said the drug prompted them to become suicidal was 53-year-old mother of four from Ohio, Dawn Heidlebaugh.

Ms Heidlebaugh, who works in real estate, revealed she started taking the drug every Sunday and that by Tuesday she would feel lethargic, depressed and at times suicidal — believing her family would be better without her.

Her symptoms would persist for a few days and then return shortly after her next injection. She stopped experiencing the troubling symptoms only when she skipped a dose.

As she had no history of depression, Ms Heidlebaugh said: ‘I knew it was the drug.’

Dr Eric Turner, a former medical officer at the FDA who reviewed psychiatric medications said Ms Heidlebaugh’s experience was of major concern given her lack of a history with mental health problems.

He said: ‘That makes it harder to explain away the suicidality. It makes any occurrence of those safety signals more credible.’

The reason behind weight gain on antidepressants and antipsychotics is not completely understood. 

Researchers believe, though, that it is a function of the drugs driving up appetite, especially for sweet or fatty foods, because they alter the way the brain and hormones like insulin and leptin work together to control hunger.

There is also evidence that the medications alter the body’s metabolic processes, altering the way it stores calories and expends energy. People may also use food as a coping mechanism for their mental health issues, also contributing to weight gain. 

Weight gain can be a significant deterrent for people to take their psychiatric medications, resulting in untreated mental illness and disturbing symptoms from hallucinations to mania.

There is also concern about rebounding weight upon stopping the drugs. 

Many clinicians are hesitant to prescribe it to those who also take psychiatric drugs because they are potentially setting those people up for a lifetime of injections. Or at least until the next generation of the jabs come out in pill form

The injectable medicines are wildly popular despite the high price tag – over $1,000 per month –  with more than five million prescriptions written in the US in 2022 alone.


Read More: World News | Entertainment News | Celeb News

Daily M

Related posts

‘Ghost patients’ boost GP coffers by £955 million after figures rise by two thirds in the past five years

BBC Brk News

Toddler ‘lucky to be alive’ after swallowing eight NEEDLES on his family’s farm that were meant for injecting animals

BBC Brk News

Men, would YOU trust this bizarre £1,200 gadget to beat impotence? Games console-like device zaps penis (just make sure you hold both handles and brace for a ‘warm’ sensation!)

BBC Brk News

Leave a Comment